Aug 14, 2007
I started medication in December 2006; Im taking Sustiva (efavirenz) with Truvada (tenofovir) one tablet of each once a day. Since December I have felt so bloody miserable and cannot seem to pull myself out of this pit for more than a week at a time. I have read that Sustiva can alter ones mood and cause Depression, I have also read that if you take Sustiva without food it can reduce the risks of Depression. This I have tried but to no avail. Could you tell me the risks of changing medication at this stage when they seem to have worked so well with my VL (undetectable) and CD4 Count (gone up to 400 from 250) but seem to be affecting my mental health?
Yours in desperation...
Response from Dr. Wohl
Sustiva is an excellent and very powerful HIV medication. It is convenient and has been found to be effective in teh vast majority of those who take it. But, it is not for everyone.
There are two dozen HIV medications approved for use in the US. There is no reason you have to suffer if you are experiencing a side effect from your HIV med.
These medications do not cause any mood changes. If your depression persists, then it may not have been the Sustiva after all. In that case it will be important for you to get help to fight depression through medicationa and/or counseling.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.